advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jackson, Minnesota, USA:

My three year old son was diagnosed with type 1 last November. In May, our eight year old son, tired of his brother receiving all the attention, wanted a "finger poke." It was about 9 p.m. and he was 160 mg/dl [8.9 mmol/L]. The next day, we took him to our endocrinologist who performed an A1c, which was 5.3. She also tested him for GAD-65 antibodies. Two weeks later, she called to say that the test results was "elevated" at 2.7 and "activity is taking place."

Of course, we're concerned about caring for two diabetic children and, more importantly, desperate to see if there's anything we can do to delay the onset with our eight year old. Two hours after dinner last night, his blood glucose was 105 mg/dl [5.8 mmol/L] and his fasting this morning was 96 mg/dl [5.3 mmol/L]. He has had no treatment and the doctor advised us to wait for symptoms, including excessive thirst and urination and blood glucose over 200 mg/dl [11.1 mmol/L] two hours after dinner. I cannot accept that advice and would like to know what we can do to delay onset.

Answer:

Unfortunately, your doctor's advice was difficult to hear, but correct. It would be prudent to avoid lots of high carbohydrate/simple sugars as this may help a "damaged" pancreas last long, but there is no known proven way to postpone insulin deficiency if this is destined to happen. The positive antibodies would suggest that there is already inflammation in the beta cells. The test might be repeated since, sometimes there are false positives, just as there may be false negatives. There are some experimental medications that may work, but there are more potential serious side effects from interfering with the immune system than positive benefits at the moment. So, I would stay in close contact with your diabetes team, ask them how often blood glucose should be checked in this second child and, of course, be very vigilant about symptoms of high sugars particularly related to periods of growth and/or illness. IF the BG levels start to be consistently in the high 100s mg/dl [10.0 to 11.0 mmol/L], then insulin would probably be started in small doses. There also are some studies, not confirmed, about starting insulin in low doses in very early stages of diabetes and having the beta cells "rest" - therefore prolonging their ability to make some insulin for the first few years. This was tested in a more rigorous fashion several years ago but did not get confirmed even though the theoretical benefit was sound.

SB

DTQ-20051001203642
Original posting 5 Oct 2005
Posted to Diagnosis and Symptoms and Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.